Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 24, 2001

Daily Care

Question from Sydney, New South Wales, Australia:

Up until three weeks ago, my three year old son, who has type�1 diabetes, was waking up with blood sugars of 6.5 to 11 mmol/L [117-198 mg/dl]. At that stage, he was on 5 units of NPH, and he caught a cold for about a week which made his readings steadily higher especially in the afternoon so we increased again. He is now on 2 units of Actrapid with 6 units NPH in the morning and about 1 to 1.5 units of Actrapid with 1 unit of NPH at about 5:00 PM. For the last three weeks, no matter what we try he keeps waking at over 16 mmol/L [288 mg/dl]. We use the GentleJet injector and have no problems during the day, but I can' t get the night time right. It was suggested that he may be falling to low at night, and his body is responding by raising his sugar level. I have also loaded him up with food before sleep and still got the same result.

Answer:

To check if your son is falling overnight, check his level at midnight and again at 2:00 am. It may be that he is low overnight or that he needs a little more NPH. The other possibility is that the NPH is wearing off by the morning, and you may need to give him the NPH later in the evening. Once you have his night time readings, talk it over with your son’s diabetes team.

JS

[Editor’s comment: Some people have found that insulin gets absorbed too rapidly (especially in small children) when using a jet injector. You might try using a syringe in the evening and see if this solves the problem.

SS]